Aminopenicillin allergy

A. Romano, D. Quaratino, G. Papa, M. Di Fonso, A. Venuti

Research output: Contribution to journalArticle

Abstract

Eighty two children with histories of maculopapular or urticarial rashes during aminopenicillin treatment underwent skin tests, patch tests, radioallergosorbent assays and, in some cases, oral challenges. Hypersensitivity was diagnosed in eight (9.8%): immediate in four with urticarial reactions and delayed (that is cell mediated) in four with maculopapular rashes. In 49 children (38 with maculopapular eruptions, 11 with urticarial/angiooedematous reactions), negative allergologic findings were confirmed using oral challenges with the suspected drug. Maculopapular rashes may reflect delayed hypersensitivity to aminopenicillins, which can be diagnosed on the basis of late intradermal reactions and/or patch test positivity. The allergen panel must include the suspected aminopenicillin itself, as many cases are side chain specific. Most patients with urticarial reactions (more typical of immediate hypersensitivity) will also react to penicilloyl polylysine and minor determinant mixture. The time elapsed between the reaction and testing must be considered if negative results emerge, because IgE mediated sensitivity (unlike cell mediated forms) declines in the absence of antigen exposure.

Original languageEnglish
Pages (from-to)513-517
Number of pages5
JournalArchives of Disease in Childhood
Volume76
Issue number6
Publication statusPublished - 1997

    Fingerprint

Keywords

  • Aminopenicillins
  • Hypersensitivity
  • Maculopapular rash

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Romano, A., Quaratino, D., Papa, G., Di Fonso, M., & Venuti, A. (1997). Aminopenicillin allergy. Archives of Disease in Childhood, 76(6), 513-517.